Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 32, NWS Tallahassee, FL

August 1, 2013Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 1, 2013, 6:59 AM CDT for Bay County, Florida. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2013, 6:59 AM CDT (11:59 UTC)
Expired
Aug 1, 2013, 9:00 AM CDT
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 46 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:30 AM CDTFLASH FLOODPanama City Beach, FLMAJOR FLASH FLOODING ALONG THOMAS DRIVE IN PANAMA CITY BEACH AROUND 830 AM CDT WITH RUNNING WATER REDUCING IT TO ONE LANE. DUAL-POL RADAR ESTIMATES OF 5.50 TO 6.25 INCHES OF RAIN IN MAINLY A 3 HOUR PERIOD. THESE ESTIMATES ARE VERY CONSISTENT WITH AREA AND MEDI
Aug 1, 8:30 AM CDTFLASH FLOODPanama City Beach, FLMAJOR FLASH FLOODING ALONG THOMAS DRIVE IN PANAMA CITY BEACH AROUND 830 AM CDT WITH RUNNING WATER REDUCING IT TO ONE LANE. DUAL-POL RADAR ESTIMATES OF 5.50 TO 6.25 INCHES OF RAIN IN MAINLY A 3 HOUR PERIOD. THESE ESTIMATES ARE VERY CONSISTENT WITH AREA AND MEDI
Aug 1, 8:48 AM CDTFLASH FLOODCallaway, FLDUAL-POL RADAR ESTIMATES OF 6.5 TO 7.25 INCHES OF RAIN IN THE CALLAWAY OVER THE LAST 6 HOURS. ALSO RECEIVED PUBLIC REPORT OF WATER RUNNING CURB TO CURB ACROSS AREA ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 12.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WGUS52 KTAE 011159
FFWTAE
FLC005-011400-
/O.NEW.KTAE.FF.W.0032.130801T1159Z-130801T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 AM CDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...PANAMA CITY BEACH...PANAMA CITY...  
CALLAWAY...BEACON BEACH

* UNTIL 900 AM CDT

* AT 652 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM A SERIES OF THUNDERSTORMS OVER THE WARNED AREA. PARTS 
OF HIGHWAY 22 IN AND NEAR PANAMA CITY WERE UNDER 6 INCHES TO A FOOT 
OF WATER AS REPORTED BY BAY COUNTY EMERGENCY MANAGEMENT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PANAMA 
CITY...WEST BAY...AND BAY POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS... 
STREETS AND UNDERPASSES.  AS WELL AS OTHER DRAINAGE AREAS AND LOW 
LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. 

* REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3031 8590 3028 8584 3023 8584 3026 8579
      3024 8575 3020 8573 3022 8570 3015 8553
      3008 8541 2995 8542 3010 8568 3012 8570
      3011 8571 3022 8592

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:14 AM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 1:14 AM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
214 AM EDT Thu Aug 1 2013

.NEAR TERM [Today]...
The east coast upper trough and associated shortwave energy will
begin to move off to our northeast today but not before one more day
of widespread convection. The highest PoPs (70%) will be over the
region in and around Valdosta as well as most of the eastern Big
Bend. A drier airmass will gradually filter in from west to east
late this afternoon and evening. Highs will be around 90 to the
lower 90s.

&&

.SHORT TERM [Tonight through Saturday]...
The 500mb trough that has been impacting our local weather the past
few days will lift out of our area tonight and Friday. The latest
NWP guidance continues its recent trend of forecasting a band of
sinking, drying air aloft developing over much of our forecast
area on Friday, especially over GA and AL. Although there will be
some drying from Tallahassee southeastward, there will probably be
enough deep layer moisture to support isolated to scattered
showers & thunderstorms. This same weather pattern will hold
through Saturday, and our PoP ranges from 20% around Dothan and
Albany to 30% around Cross City and Valdosta both Friday and
Saturday. The highest rain chances are during the morning hours
over the coastal waters and beaches, and during the afternoon and
evening hours inland.

Drier air and rising heights usually mean warmer temperatures,
and highs inland will be in the mid 90s, with some of our normally
warmer locations possibly reaching the upper 90s. While dewpoints
may drop slightly from their current high levels (especially
around Dothan and Albany), the combination of heat and humidity
will yield heat index values in the 100 to 104 degree range each
afternoon.

&&

.LONG TERM [Saturday night through Wednesday]...
Zonal flow pattern at upper levels should remain in place through
the weekend, with the jet stream over the northern U.S. and a ridge
in place over the southern tier of states. Precipitation chances
will remain low over our area Saturday and Sunday, with scattered
showers and thunderstorms possible mainly during the afternoon and
evening hours.  During the beginning of the next week, moisture is
expected to increase over the Southeast, and another upper shortwave
could potentially impact our area, leading to increased precipitation
chances during this time.

&&

.AVIATION [Through 06Z Friday]...
We will continue to see IFR CIGS/VSBYS develop across the local
region this morning due to all the residual moisture from
yesterday's thunderstorms. VFR conditions return shortly after
daybreak but we expect another active day with convection this
afternoon and evening. Winds will be west to southwest around 10
knots.

&&

.MARINE...
A ridge will remain south of the coastal waters through the weekend,
keeping southwest to west winds around 10 KT across our marine area.
Seas will remain 2 feet or less.

&&

.FIRE WEATHER...
No fire weather concerns.

&&

.HYDROLOGY...
The Choctawhatchee at Bruce was in minor flood, but will fall slowly
through the weekend, possible falling below flood stage early next
week.

Although drier air will gradually infiltrate our forecast area from
northwest to southeast later tonight and Friday, Precip Water values
remain above average today. The GFS forecast storm motion is only
around 5 KT, which means that there is a low-end threat for flash
flooding, mainly over small, fast-reacting basins such as urban
areas and along small streams with current above-normal stream flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   92  74  95  75  95 / 70  30  20  20  20
Panama City   90  78  90  78  90 / 60  30  20  10  20
Dothan        92  73  97  73  96 / 50  30  20  10  20
Albany        92  74  96  73  96 / 60  30  20  10  20
Valdosta      92  73  97  74  95 / 70  30  30  20  20
Cross City    90  73  92  74  93 / 60  20  30  20  30
Apalachicola  89  77  89  77  89 / 60  20  20  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Barry
SHORT TERM...Fournier
LONG TERM...Moore/Lahr
MARINE...Fournier
AVIATION...Barry
HYDROLOGY...Fournier

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.